Kentucky, 2004

Damaging Wind in Kentucky, July 10, 2004

July 10, 2004 · NWS RLX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 10, 2:00 PM EST, 3 hours 50 minutes earlier.

Area forecast discussion, Jul 10, 2:00 PM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
300 PM EDT SAT JUL 10 2004

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
LATEST RADAR AND LIGHTNING INFORMATION SHOWS SCATTERED SHOWERS AND
THUNDERSTORMS CONTINUE ACROSS THE FORECAST AREA.  THESE STORMS
SHOULD DIMINISH IN INTENSITY AND AREAL COVERAGE AROUND SUNSET.

MODELS INDICATE SHOWERS AND THUNDERSTORMS SHOULD GRADUALLY SINK
SOUTH ACROSS THE REGION OVERNIGHT.  PLAN ON BEGINNING TONIGHT PERIOD
WITH LIKELY OR HIGH CHANCE POPS IN MANY AREAS...WITH POPS GRADUALLY
DECREASING OVERNIGHT.

WEAK SHORTWAVE IS PROGGED TO MOVE SOUTH OVER THE REGION ON SUNDAY.
COMBINATION OF ABUNDANT MOISTURE AND UPWARD VERTICAL MOTIONS
ASSOCIATED WITH THE SHORTWAVE WILL ONCE AGAIN RESULT IN THE
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS.

WITH WEAK FRONT...THAT IS CURRENTLY ACROSS OUR NORTHERN COUNTIES
EXPECTED TO LIFT NORTH...NO REAL SURFACE BOUNDARY WILL BE IN PLACE
TO INITIATE THUNDERSTORM DEVELOPMENT.  SO HAVE GONE WITH 50 POPS
EVERYWHERE DURING THE AFTERNOON.

HAVE NOT CHANGED POPS FOR SUNDAY NIGHT AS ANOTHER WEAK SHORTWAVE
TROF SHOULD RESULT IN A CONTINUED CHANCE OF SHOWERS AND
THUNDERSTORMS...ESPECIALLY ACROSS THE NORTH.

.LONG TERM (MONDAY THROUGH TUESDAY NIGHT)...
DISCREPANCIES RIGHT FROM THE GET GO WITH GFS KEEPING BAROCLINIC ZONE
ALONG I-70 CORRIDOR WHILE ETA PUSHES FRONT INTO THE SOUTHERN GREAT
LAKES.  PREFER AN ETA SOLUTION GIVEN GFS UNDERGOES FEEDBACK ISSUES
WITH MCS DEVELOPMENT UPSTREAM IN THE PLAINS SUNDAY NIGHT THEREBY
BLOWING UP A SFC LOW AND RIDING IT ALONG THE FRONTAL ZONE ACR OH AND
PA EARLY MON MRNG.  THAT SAID...INDICATING A DIURNAL TREND MON WITH
ENTIRE FA IN THE WARM SECTOR...HOWEVER LOW LFCS SUPPORT TSTM
DEVELOPMENT AT ANY TIME...SO CARRIED POPS IN THE MORNING (20-30%)
THEN 50S IN THE AFTN.  PWATS STAY AROUND 1.8 SO +TRW POSSIBLE.

PATTERN FINALLY BREAKS TUESDAY AS H5 TROF DIGS IN RESPONSE TO
BUILDING RIDGE IN THE FOUR CORNERS REGION...THUS KICKING THE FRONT
OUT OF THE AREA.  MAIN CHANCE OF PRECIP IS DURING THE DAY BEFORE
STABLE / NW WINDS ARRIVE BY 00Z WED.

TEMPS DEFINITELY A CHALLENGE...IF A STORM ISNT REALIZED UNTIL LATE
IN THE DAY OR NOT AT ALL...UPPER 80S POSSIBLE IN THE LOWLANDS/ UPPER
70S MOUNTAINS.  OTHERWISE AN RW/TRW COULD KEEP MAXES IN THE
70S...MUCH LIKE TODAY IN CKB.  DAYTIME HEAT INDEXES PEAK AROUND
90-92F MON ALONG THE OHIO RIVER.  OVERNIGHT LOWS CAN BE SUMMARIZED
BY ONE ADJECTIVE...MUGGY.  GENERALLY WENT A FEW DEGREES ABOVE THE
MAV GIVEN RECENT TRENDS.

&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 1103 AM EDT SAT JUL 10 2004

SHORT TERM (THIS AFTERNOON)...
CONVECTION DEVELOPED MUCH EARLIER THAN EXPECTED ACROSS OUR NORTHERN
COUNTIES WHERE SOME REGIONS HAVE RECEIVED AN INCH OR MORE OF RAIN.
IT APPEARS KRLX MAY BE RUNNING A LITTLE HOT AS RADAR-ESTIMATED
RAINFALL RATES ARE SIGNIFICANTLY HIGHER THAN AMOUNTS FROM IFLOWS
GAUGES.  RAINFALL RATES FROM KPBZ APPEAR TO BE MORE REASONABLE.
HAVE BUMPED HOURLY POPS UP ACROSS NORTH TO SHOW CURRENT ACTIVITY.

HAVE ALSO BUMPED TEMPS ACROSS SOUTH THIS AFTERNOON AS CURRENT
THINKING IS THAT READINGS SHOULD BE SIMILAR TO THOSE YESTERDAY
AFTERNOON.  BECAUSE OF RAIN AND CLOUDS...HAVE LOWERED TEMPS ACROSS
NORTH A LITTLE.

WITH JUICY AIR IN PLACE AND LIGHT WINDS...HAVE ADDED MENTION OF
HEAVY RAIN TO THE GRIDS FOR THIS AFTERNOON.

LONG TERM (WEDNESDAY THROUGH SATURDAY)...

THE PERIOD IS HIGHLIGHTED BY CENTRAL CONUS ANTICYCLONE BUILDING WWRD
WITH ITS AXIS RUNNING UP THE CENTRAL ROCKIES...MEANWHILE FULL
LATITUDE CARVED OUT IN THE EAST.  LOWEST H5 HEIGHTS ARE ATTAINED
THURS WITH 570DM ACR NRN FA ON THE GFS...A FEW DM HIGHER ON THE
ENSEMBLES AND ECMWF.  DAYS 4 AND 5 ARE THE ACTIVE PERIOD WITH BEST
TANDEM OF MSTR AND LIFT.  COLD FRONT SLATED TO PASS LATE
WEDNESDAY...SO CONTINUED CHC POPS DURING THE DAY AND ACCOUNTED FOR
POST FRONTAL ACTIVITY INTO WED NGT.  ANOTHER POCKET OF COOLER AIR
ALOFT TRAVERSES CWA THUR SO PLAYED A DIURNAL RW/TRW TREND GIVEN ITS
TIME OF PASSAGE.

THURSDAY NIGHT ON A GRADUAL INC IN HEIGHTS...BUT THE RIDGE HOLDS
STRONG IN THE WEST MEANING A CONT NW FLOW.  THIS CORRELATES TO TEMPS
BELOW NORMAL...HOWEVER NOT AS COOL AS THE MEX GIVEN IT HAS THE
LOWEST NUMBERS OF ALL ENSEMBLE MEMBERS.  PLAYED THINGS DRY THUR NGT
ONWARD AS WAVES ARE WEAK AND MSTR IS LIMITED.

PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 147 PM EDT SAT JUL 10 2004

AVIATION...

SHOWERS AND THUNDERSTORMS HAVE BECOME QUITE NUMEROUS THIS
AFTERNOON.  IFR CONDITIONS...CIGS AND VSBYS...ARE COMMON IN AND
AROUND THESE STORMS.  OUTSIDE OF THE PRECIPITATION...VFR OR MVFR
CONDITIONS ARE GENERALLY THE RULE.

THE STORMS SHOULD GRADUALLY DIMINISH ACROSS THE AREA AFTER 22 UTC.
HOWEVER...LATEST MODELS INDICATE SHOWERS AND THUNDERSTORMS SHOULD
ONCE AGAIN DEVELOP ACROSS PORTIONS OF OHIO AND NORTHERN WEST
VIRGINIA THIS EVENING.  THE PRECIPITATION IS EXPECTED TO GRADUALLY
SINK SOUTH ACROSS THE REGION OVERNIGHT AND THEN CONTINUE THROUGH
SUNDAY MORNING.  IFR CONDITIONS WILL ONCE AGAIN BE COMMON IN AND
AROUND THE STORMS....WITH VFR OR MVFR CONDITIONS EXPECTED ELSEWHERE.

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

&&

SHORT TERM...JSH
AVIATION...JSH
LONG TERM...29
Hazardous weather outlook, Jul 10, 3:00 AM EST, 14 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
400 AM EDT SAT JUL 10 2004

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-110900-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-
CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-
FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-
JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-
LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-
NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-
RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-
VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-
WYOMING WV-
400 AM EDT SAT JUL 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

MOIST AND VERY UNSTABLE AIR WILL REMAIN ACROSS THE REGION THROUGH
THE WEEKEND AND INTO THE BEGINNING OF THE WORK WEEK. THERE IS THE
POTENTIAL THAT SHOWERS AND THUNDERSTORMS COULD PRODUCE VERY HEAVY
RAINFALL...MORE THAN ONCE OVER THE SAME AREA. SO DESPITE AN
INITIALLY DRY TOP SOIL...SMALL STREAM FLOODING COULD RESULT.

EASTERN OHIO AND CENTRAL AND NORTHERN WEST VIRGINIA SEEM TO BE AT A
BIT HIGHER RISK FOR FLOODING PROBLEMS AT THE CURRENT TIME...ALTHOUGH
NO AREA CAN BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

RPY

In the hours before

Special weather statement, Jul 10, 1:50 PM EST, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
250 PM EDT SAT JUL 10 2004

KYZ105-WVZ005-101945-
LAWRENCE KY-WAYNE WV-
INCLUDING THE CITIES OF...LOUISA AND WAYNE
250 PM EDT SAT JUL 10 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...FOR EASTERN LAWRENCE COUNTY...AND WAYNE COUNTY.

A THUNDERSTORM IS PUSHING INTO WESTERN WAYNE COUNTY...FROM LAWRENCE
COUNTY KENTUCKY.  SMALL HAIL WILL BE POSSIBLE WITH HIS STORM...ALONG
WITH GUSTY WINDS AROUND 40 MPH.  AT 2:45 PM...THIS STORM WAS LOCATED
NEAR LOUISA...HEADING WESTWARD TOWARDS SIDNEY AND RADNOR IN WAYNE
COUNTY.  HEAVY RAIN WILL BE POSSIBLE...WITH HEAVIER DOWNPOURS
PRODUCING ABOUT AN INCH PER HOUR.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Jul 10, 2:07 PM EST, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
307 PM EDT SAT JUL 10 2004

WVZ024-025-102000-
LOGAN WV-MINGO WV-
INCLUDING THE CITIES OF...LOGAN AND WILLIAMSON
307 PM EDT SAT JUL 10 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

A LINE OF THUNDERSTORMS IS PUSHING EASTWARD ACROSS SOUTHERN LOGAN
COUNTY AND MINGO COUNTY.  AT 3 PM...THESE STORMS WERE WEST OF
HOLDEN...MOVING SOUTHEASTWARD AROUND 20 MPH.  SMALL HAIL IS POSSIBLE
WITH THESE STORMS ALONG WITH GUSTY WINDS AROUND 40 MPH.  FREQUENT
LIGHTNING AND HEAVY RAIN WILL BE COMMON...WITH A QUARTER TO HALF AN
INCH COMMON.  HEAVIER DOWNPOURS...AROUND AN INCH PER HOUR WILL BE
POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Jul 10, 2:37 PM EST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
337 PM EDT SAT JUL 10 2004

WVZ008-015-102000-
JACKSON WV-KANAWHA WV-
INCLUDING THE CITIES OF...CHARLESTON AND RIPLEY
337 PM EDT SAT JUL 10 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

A LINE OF THUNDERSTORMS ARE PUSHING SOUTHEASTWARD ACROSS EXTREME
SOUTHERN JACKSON COUNTY...AND WILL BE MOVING INTO NORTHERN KANAWHA
COUNTY NEAR SISSONVILLE BY 4 PM.  RAINFALL AMOUNTS FROM THESE STORMS
WILL BE AROUND A QUARTER OF AN INCH...WITH LOCALIZED DOWNPOURS
POSSIBLE.  STRONG GUSTY WINDS AROUND 40 MPH...AND SMALL HAIL MAY
ACCOMPANY THESE STORMS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Jul 10, 2:53 PM EST, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
353 PM EDT SAT JUL 10 2004

WVZ024-102025-
MINGO WV-
INCLUDING THE CITIES OF...WILLIAMSON
353 PM EDT SAT JUL 10 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...FOR EXTREME SOUTHEASTERN MINGO COUNTY.

SHOWERS AND THUNDERSTORMS ARE PUSHING ACROSS SOUTHEASTERN MINGO
COUNTY.  SMALL HAIL WILL BE POSSIBLE WITH THIS STORM AS IT CONTINUES
TO MOVE EASTWARD OF MATEWANA DN RED JACKET.  HEAVY RAIN...AROUND A
HALF AN INCH WILL BE LIKELY ACROSS EASTERN MINGO COUNTY...WITH
LOCALIZED HEAVIER AMOUNTS.  WIND GUSTS AROUND 45 MPH MAY ALSO
ACCOMPANY THESE STORMS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Jul 10, 3:07 PM EST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
407 PM EDT SAT JUL 10 2004

OHZ083-086-102045-
GALLIA OH-JACKSON OH-
INCLUDING THE CITIES OF...GALLIPOLIS AND JACKSON
407 PM EDT SAT JUL 10 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...FOR JACKSON AND GALLIA COUNTIES.

A LINE OF THUNDERSTORMS ARE PUSHING SOUTHEASTWARD ACROSS JACKSON
COUNTY.  THESE STORMS MAY BE CAPABLE OF PRODUCING SMALL HAIL...ALONG
WITH FREQUENT LIGHTNING AND STRONG GUSTY WINDS AROUND 40 MPH.
RAINFALL AMOUNTS AROUND A QUARTER OF AN INCH WILL BE POSSIBLE...WITH
LOCALIZED DOWNPOURS PRODUCING AROUND THREE QUARTERS OF AN INCH.  THE
HEAVIEST RAIN IS EXPECTED FORM A LINE JUST WEST OF THE CITIES OF
JACKSON THROUGH OAK HILL...AND THEN DOWN THROUGH GALLIA.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Jul 10, 4:06 PM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
506 PM EDT SAT JUL 10 2004

WVZ007-102201-
MASON WV-
INCLUDING THE CITIES OF...POINT PLEASANT
506 PM EDT SAT JUL 10 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...FOR MASON COUNTY.

SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN...AND POSSIBLY SMALL
HAIL...ARE MOVING THROUGH CENTRAL MASON COUNTY.  AT 5 PM...THE
STRONGEST STORM WAS LOCATED JUST EAST OF POINT PLEASANT AND
GALLIPOLIS.  RAINFALL AMOUNTS AROUND A QUARTER TO A HALF OF AN INCH
WILL BE POSSIBLE...WITH LOCALIZED HEAVIER AMOUNTS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The radar

The Charleston,WV radar (KRLX), 85 km away, was scanning. The volume nearest the first event began at 22:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Boyd

When
July 10, 5:50 PM EST
Where
Boyd County, 3 mi S of Cannonsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
38.333, -82.700

About a dozen trees were blown down with some damage to outbuildings.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411338.